Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 35, NWS New Orleans, LA

December 27, 2024Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 27, 2024, 12:18 PM CST for Jackson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 27, 2024, 12:18 PM CST (18:18 UTC)
Expired
Dec 27, 2024, 12:45 PM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jackson County, MS

The radar

The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1451 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

989 
WFUS54 KLIX 271818
TORLIX
MSC059-271845-
/O.NEW.KLIX.TO.W.0035.241227T1818Z-241227T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1218 PM CST Fri Dec 27 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northeastern Jackson County in southern Mississippi...

* Until 1245 PM CST.

* At 1218 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Wade, or 14 miles northwest of Escatawpa,
  moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3058 8867 3066 8876 3074 8870 3074 8842
      3072 8841
TIME...MOT...LOC 1818Z 223DEG 18KT 3067 8865 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

PG
1 follow-up statement
640 
WWUS54 KLIX 271825
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1225 PM CST Fri Dec 27 2024

MSC059-271845-
/O.CON.KLIX.TO.W.0035.000000T0000Z-241227T1845Z/
Jackson MS-
1225 PM CST Fri Dec 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 PM CST FOR
NORTHEASTERN JACKSON COUNTY...

At 1225 PM CST, a confirmed tornado was located near Wade, or 14
miles north of Escatawpa, moving northeast at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wade, Hurley, and Vancleave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3058 8867 3066 8876 3074 8870 3074 8842
      3072 8841
TIME...MOT...LOC 1825Z 223DEG 18KT 3070 8862 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 27, 5:48 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 27, 5:48 AM CST, 6 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
548 AM CST Fri Dec 27 2024

...NEW UPDATE, AVIATION...

.UPDATE...
Issued at 539 AM CST Fri Dec 27 2024

It appears that we are finally starting to decouple this morning
and winds have largely decreased across much of the region. This
may become a slight problem with the lower wind speeds in terms of
stratus build down fog potential. In fact, the last hour MSY
winds have dropped below 10kts and visibilities have dropped to
2SM. Furthermore, over the past half hour here at ASD the winds
have dropped to around 05kt and visibilities have dropped from
10SM to now 2SM, partly due because showers, but likely also from
stratus build down. We'll keep monitoring, but a short fused
dense fog advisory may be needed if more widespread dense fog is
apparent through the morning. (Frye)

&&

.SHORT TERM...
(Today through Saturday Night)
Issued at 301 AM CST Fri Dec 27 2024

A band of convection developed last evening across central and
southwest Louisiana along or just slightly a head of an advancing
cold frontal boundary. This convection has started to weaken quite
considerably over the last hour or two as the upper level trough
begins to lift out taking much of the upper forcing along with it.
Out ahead of this front the surface flow has actually remained
quite moderate as the surface has yet to decouple. This is helping
with moisture return and in some instances allowed the surface
from cooling much. A low stratus deck continues to reside over the
area and some stratus build down fog, if you will, has developed,
especially over the lake. Hazy conditions haven't become too
consequential this morning as again the moderate low level flow
is keeping visibilities at the surface in good shape.

The surface frontal boundary is forecast to stall over/near the
central Gulf Coast today. Despite the loss of some upper support
we cannot rule out additional showers and storms, however,
intensity and coverage appear to be limited. Later today and
especially tonight we'll begin to monitor an amplifying shortwave
over the high plains. As the trough begins to amplify the residual
surface front will begin to lift northward as a warm front. Along
the front and with dynamic support from a perfectly timed H3 jet
arrival, some showers and storms will develop along this
boundary. The boundary will surge northward quickly allowing the
warm sector to overspread the region by around noon. There is at
least some severe weather potential initially with the warm front
depending on timing of the upper forcing. Initially north of the
front, elevated hailers would be the primary focus, however,
right along the boundary, surface based instability will allow for
at least a lower-end tornado potential early on as the front
surges northward.

Going into Saturday afternoon, guidance is a little murky in
terms of what to expect. CAMs coming into range tell a very
different story depending on the model. The key here is that
moderate surface based instability should be around. With the
surface low developing over the Delta Region, expect surface winds
to back slightly adding at least some element of curvature to the
low level hodograph. SRH looks to increase to around 200-300
M2/S2 as the LLJ begins to increase later in the afternoon. A line
or broken line of storms should develop along the advancing
frontal boundary. Any storm would have the potential to become
severe with strong damaging wind gusts, hail, and a tornado
potential would also be present. A stronger tornado or two cannot
be ruled out over SW Mississippi and generally north of I12 in
Louisiana where the higher instability and strongest wind shear
will reside. Ahead of the line (or lines) of storms, we'll have to
monitor any cells that develop. Supercells wouldn't be out of the
question, especially in the unstable highly sheared environment.
There are still some questions and potential limitations such as
early convection disrupting low level thermals limiting
instability, but this could be compensated for with such a strong
moisture rich low level flow.

Eventually, the front rolls through during the overnight hours
Saturday taking the convection east of our region by Sunday
morning. As for temperatures, with the strong southerly or
southeasterly low level flow, above average is anticipated through
the short term with temperatures climbing into the 70s for most
both today and Saturday and some locations may end up close to 80F
(looking at BTR). (Frye)

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 301 AM CST Fri Dec 27 2024

Dry west-northwesterly flow sets up behind the passing short wave
and frontal boundary. Without much of a plunge in terms of a
larger scale trough, temperatures will not change very much...just
a little reduced humidity early in the long term. Overall, the
pattern evolves to about more of the same...zonal/progressive to
start the new workweek. Surface high pressure will see to it that
we stay quiet at least Monday. Another upper level impulse begins
to amplify over the cornbelt early to midweek next week, however,
this feature stays well to our north. Although it does help drag a
cold front through the region Tuesday or early Wednesday. Surface
high pressure then makes its way east out of Texas and Oklahoma
again keeping the weather on the quiet side and it is then that we
will have another cool down as the large scale upper trough
amplifies east of the Rockies. (Frye)

&&

.AVIATION...
(12Z TAFS)
Issued at 539 AM CST Fri Dec 27 2024

Overall, IFR conditions expected through much of this cycle for
most of the local terminals. There could be some exceptions here
or there in terms of slightly better (MVFR/VFR briefly) or
slightly worse respectively. Showers and perhaps a thunderstorm or
two will be possible. Tried to nailed down timing and confidence
with PROBs and TEMPOs again respectively. More low stratus/VIS
issues by the end of the cycle with some improvement for MSY
between the 24-30 hour window. (Frye)

&&

.MARINE...
Issued at 301 AM CST Fri Dec 27 2024

Marine fog over the lakes this morning will continue. Also,
surface winds remain in the cautionary headline range at least for
the next few hours before winds begin to subside. Going into the
weekend southerly winds and seas should stay rather benign. A few
showers and thunderstorms will be possible through Saturday night
as a cold front moves through the region. This will shift winds to
a more northerly direction briefly before returning to a more
southerly/onshore flow by the start of the new workweek. (Frye)

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  60  72  56 /  70  20  90  80
BTR  78  64  78  59 /  70  20  90  70
ASD  77  62  76  59 /  60  30  80  80
MSY  78  64  76  61 /  50  20  80  70
GPT  71  61  72  60 /  70  40  70  90
PQL  76  62  77  60 /  80  50  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-534.

MS...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ534.

&&

UPDATE...RDF
SHORT TERM...RDF
LONG TERM....RDF
AVIATION...RDF
MARINE...RDF

In the hours before

Local storm report, Dec 27, 8:32 AM CST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
832 AM CST Fri Dec 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     Tstm Wnd Dmg     8 NNW Pearl River       30.48N 89.81W
12/27/2024                   St. Tammany        LA   Fire Dept/Rescue

            Tree damage reported by Fire Department near
            Sixth Ward Elementary School as well as
            shingle damage to a house across Hwy 41 from
            the school. Possible tornado.

&&

JZ

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 7:26 AM CSTTornado WarningLIXPearl River34 min
Dec 27, 2:33 PM CSTDense Fog AdvisoryLIXAmite, Hancock, Harrison, Jackson, Pearl River, Pike and 2 more16 hr
Dec 27, 4:07 PM CSTSpecial Weather StatementLIXHancock53 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.